When one mother went into her son’s room, she expected to find not much but dirty clothes and maybe some food, but instead found a box of diarrhea medication.
Her son had no need to take the pills, so she was curious as to why he would need them.
It turns out that the pills that her son was taking was not for their intended purpose, but rather something much more sinister.
The product is flying off the shelves at local drug stores and pharmacies because if the pills are consumed in large enough quantities, they replicate a heroin like high.
And by large quantities, they mean a lot! Instead of taking one or two for your diarrhea problem, people may take 50-300 pills per day to get the effects they desire.
This high is also cheaper than that of a heroin high. In fact, you can obtain a box of 400 tablets for less than $10.
The name of the compound is Imodium A-D, and works in the same was a heroin, morphine, and oxycodone. Right now, the sale and purchase of such pills is completely legal and since they are cheaper, this trend is likely to rise.
The pills are safe in the intended quantities, however when taken at such high doses can lead to severe stomach cramps, heart failure, and even death.
“It’s very dangerous because in addition to opiate overdose, you can have your heart go into an arrhythmia and patients can die,” said Dr. Mangiacarne.
In a report published by Dr. William Eggleston in Annals of Emergency Medicine, two deaths were said to be due to irregular heartbeats caused by loperamide abuse. Although there are few national data on the abuse, doctors believe that the problem is more widespread than what is known.
Make sure to share this story with other parents to make sure people stay safe from these harmful compounds.